Jump to content

Can the Medications I Take Harm My Voice?

   (0 reviews)

A wonderful publication from WVD 2005:

Read: www.entnet.org/news/VoiceDay.cfm

If the link does not exist see PDF attached !

Can-Medications-Harm-My-Voice-2.pdf

Here's their abstract:

  • A variety of medications can have a negative effect on the voice. These include prescription medications, over-the-counter medications, and herbal remedies. If you feel that your medication is adversely affecting your voice, consult your physician.
  • Vocal cords and dryness
  • Vocal cords function best when they are well lubricated, just like your automobile engine. Dehydrated vocal cords do not vibrate as efficiently as moist ones, leading to vocal difficulties. Many medications can have a drying effect; they include:
  • Decongestants and remedies for nose/sinus congestion: Pseudoephedrine is a medication that is present in many over the counter and prescription cold remedies. Minimize the use of these medications as you are able.
  • Antihistamines: These are present in many cold and allergy preparations. Some of the newer generation antihistamines tend to be less drying than traditional ones, and a pharmacist can guide you on this.
  • Diuretics: Diuretics, commonly used to treat high blood pressure, increase fluid output from the body as urine, and can dry your mucous membranes. Do not discontinue diuretic medications without the advice of your physician.
  • Other medications that can be drying: Antidepressants, medications for Parkinson's disease, and other neurological diseases.
  • Inflammation and hoarseness of the vocal cords

Commonly prescribed inhaled steroid medications for asthma frequently cause hoarseness. The steroid and/or the carrier substances within the inhaled preparation can be irritating and can lead to a yeast infection on the vocal cords in some cases. If your physician recommends that you take an inhaled steroid medication for your asthma, make sure to follow the manufacturer's recommendations closely with regards to use. You should rinse your mouth and gargle with water after you use the medication. Use a spacer if recommended. If you notice that you become hoarse while using an inhaled steroid, see your otolaryngologist.

pillars-banner-2015-728x90_01.gif.fa6bf9


  Report Articles

 Share


User Feedback

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest

×
×
  • Create New...